Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 71, NWS Boston/Norton, MA

July 16, 20245 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 16, 2024, 9:10 PM EDT for 5 counties in Massachusetts. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2024, 9:10 PM EDT (01:10 UTC)
Expired
Jul 16, 2024, 9:25 PM EDT
In force
15 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 55 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 5:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS51 KBOX 170110
SVRBOX
MAC009-017-021-025-027-170215-
/O.NEW.KBOX.SV.W.0071.240717T0110Z-240717T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
910 PM EDT Tue Jul 16 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southern Essex County in northeastern Massachusetts...
  East central Worcester County in central Massachusetts...
  North central Norfolk County in eastern Massachusetts...
  Suffolk County in eastern Massachusetts...
  Middlesex County in northeastern Massachusetts...

* Until 1015 PM EDT.

* At 910 PM EDT, severe thunderstorms were located along a line
  extending from Chelmsford to near Lincoln to Westborough, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Framingham,
  Waltham, Malden, Brookline, Medford, Revere, Peabody, Arlington,
  Everett, Salem, Billerica, Beverly, Marlborough, and Woburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 7073 4238 7096 4237 7095 4236 7087
      4229 7097 4237 7169 4263 7162
TIME...MOT...LOC 0110Z 275DEG 49KT 4260 7135 4241 7135 4227 7163 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS
1 follow-up statement
612 
WWUS51 KBOX 170125
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
925 PM EDT Tue Jul 16 2024

MAC009-017-021-025-027-170135-
/O.CAN.KBOX.SV.W.0071.000000T0000Z-240717T0215Z/
Essex MA-Worcester MA-Norfolk MA-Suffolk MA-Middlesex MA-
925 PM EDT Tue Jul 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ESSEX...EAST CENTRAL
WORCESTER...NORTH CENTRAL NORFOLK...SUFFOLK AND MIDDLESEX COUNTIES IS
CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
eastern, central and northeastern Massachusetts.

LAT...LON 4258 7073 4238 7096 4237 7095 4236 7087
      4229 7097 4237 7169 4263 7162
TIME...MOT...LOC 0118Z 275DEG 49KT 4259 7120 4240 7120 4226 7148 

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:20 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 16, 8:20 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
820 PM EDT Tue Jul 16 2024

.SYNOPSIS...
Dangerous heat and humidity will continue through Wednesday
with little nighttime relief expected. Scattered showers and
thunderstorms will move into the region this evening before
weakening, with another round of showers and thunderstorms
Wednesday afternoon and evening. A cold frontal passage
Wednesday night into Thursday will give way to a much more
comfortable airmass to end the work week. Rain-free weather
expected into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch continues until 1 AM across most of
southern New England, for now. Will be examining behind the
convection for possible cancellations over the next several
hours. It is probable the watch will not remain intact until its
original expiration time.

Latest SPC mesoanalysis showed some mixed signals. Most
measures of instability were decreasing with sunset. Mid level
lapse rates were analyzed at slightly steeper than moist-
adiabatic, which has not been the case for some events earlier
this month. Putting it all together, expecting thunderstorms to
weaken, but perhaps not completely diminish quite as quickly.

Thought the HRRR had a decent handle on the timing for the
convection, and used it a basis for this update.

Previous Discussion...

Line of robust convection ahead of MCV is moving through
central NY within axis of max instability with MLCAPES
1500-2000 J/kg. The MCV weakens as it passes to the north this
evening. Instability will peak around 1000 J/kg early this
evening so do expect storms to hold together as they move into
western MA 22-00z but should begin to weaken as activity moves
into a less favorable instability and shear environment along
with weakening forcing for ascent. There may be a few strong to
severe storms across interior northern and western MA this
evening before activity weakens and dissipates as it approaches
eastern MA. Otherwise, a warm and humid night with areas of
stratus and fog developing across Cape/Islands and possibly the
immediate south coast. Lows 70-75, except upper 60s higher
terrain.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will be the last day of excessive heat and humidity.
Slight cooling at 925/850 mb will result in a slightly cooler
temps, but still 90-95 across a large portion of SNE, with mid-
upper 80s along the south coast. Oppressive humidity with
dewpoints low-mid 70s will lead to heat indices of 97-102F and
heat advisories will continue.

The main concern in the afternoon and evening will be another
round of showers and t-storms moving into the region. Fairly
robust mid level trough amplifies across Gt Lakes with
convection likely firing along a pre-frontal trough which
develops across interior SNE in the afternoon. Environment is
more favorable for severe weather with CAPES 1000-2000 J/kg and
0-6km shear approaching 35 kt, with hi-res CAMs indicating a
storm mode of multicellular clusters and line segments. HREF
2-5km updraft helicities favor areas north and west of I-95 for
best chance of severe weather, with nadocast and CSU machine
learning probs suggesting damaging wind will be the primary
threat. Given the high PWATs exceeding 2 inches, localized heavy
rainfall and flash flooding will also be possible. Rainfall
rates up to 2"/hour will be possible.

It appears convection will weaken as it approaches the south
coast late afternoon and evening due to stabilizing effect of
marine layer but can't rule out an isolated strong storm making
it to the coast. The main cold front will be dropping south
across SNE overnight so there will be a continued risk of
showers and isolated storms through the night, especially near
the coast. Another warm and humid night with lows 70-75 in the
coastal plain with 60s further inland across interior MA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points...

* Dry and seasonal weather Thursday through this weekend

Still seeing signs for a significant pattern change across
southern New England during this portion of the forecast. Most
notable will be the decrease in humidity, which is something
because dew points in the 60s are usually considered muggy
around these parts. Away from the immediate coast, dew points
should be around 60F, which will be much more comfortable
compared to what we have just experienced this past week.

Daytime temperatures also expected to lower 5-10 degrees from
where we have been Thursday into early next week. This is still
near to slightly above normal for late July. Low temperatures
may not lower quite that much towards the immediate coasts, but
should do so across interior southern New England.

As for precipitation, high pressure and a relatively drier
airmass will drop down from Canada, helping suppress rain and
thunderstorm chances through this weekend. Next chance for rainfall
looks to be early to mid next week as a weak shortwave exits
the Great Lakes.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...Moderate confidence.

Weakening area of scattered showers/t-storms expected to move
across interior MA 00-04z. Stratus and patchy fog will develop
across Cape/Islands with IFR-LIFR conditions, otherwise VFR.

Wednesday...Moderate confidence.

Areas of stratus and patchy fog Cape Cod will lift by 13z, but
may linger through much of the day across ACK. Otherwise, mainly
VFR, but a line of showers/t-storms expected to move W to E
across SNE 18-00z with briefly lower conditions and strong wind.

Wednesday night...Moderate confidence.

Weakening showers/t-storms moving to the coast, otherwise
stratus and patchy fog will expand across Cape/Islands and south
coast. Some uncertainty how far north/inland lower cigs will
get.

KBOS TAF...High confidence in TAF. Weakening convection in the
form of a few showers may reach BOS between 01-02z. Increasing
risk for TSRA toward Wed evening.

KBDL TAF...High confidence in TAF. TSRA mainly stays north of
the terminal 00-01z. Increasing risk for t-storms after 21z
Wed.

Outlook /Thursday through Sunday/...

Thursday: VFR. Slight chance SHRA.

Thursday Night through Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Wednesday night: High confidence.

A period of 25 kt wind gusts likely through this evening along
the south coastal waters as low level jet develops. Winds
diminish a bit overnight with another pulse of near 25 kt gusts
developing Wed afternoon/evening along south coastal waters.
Seas building to 4-6 ft over southern waters. Areas of fog will
develop and reduce vsbys over southern waters tonight and Wed
morning, with more fog likely Wed night. Chance of showers and
t-storms Wed night.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday through Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002.
     Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>021-
     026.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     233-234.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ232.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Belk/KJC
NEAR TERM...Belk/KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJC

In the hours before

Local storm report, Jul 16, 7:24 PM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
724 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Dmg     2 E Cummington          42.46N 72.85W
07/16/2024                   Hampshire          MA   911 Call Center

            Trees downed on Shaw Road. Time estimated
            from radar.

0659 PM     Tstm Wnd Dmg     1 NNW Shelburne         42.59N 72.69W
07/16/2024                   Franklin           MA   Amateur Radio

            Tree down blocking a lane of travel on Rte 2
            Westbound. Time estimated from radar.

0706 PM     Tstm Wnd Dmg     1 ESE Greenfield        42.58N 72.58W
07/16/2024                   Franklin           MA   Amateur Radio

            Tree and wires downed on Poplar St. Time
            estimated from radar.

0707 PM     Tstm Wnd Dmg     1 S Gill                42.64N 72.50W
07/16/2024                   Franklin           MA   911 Call Center

            Multiple trees downed in town of Gill. Time
            estimated from radar.

&&
Local storm report, Jul 16, 7:30 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
730 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Gst     Orange AP               42.57N 72.28W
07/16/2024  M62 MPH          Franklin           MA   ASOS

            ASOS station KORE Orange AP.

&&

BL
Local storm report, Jul 16, 7:31 PM EDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
731 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Tstm Wnd Dmg     1 WNW Greenfield        42.59N 72.62W
07/16/2024                   Franklin           MA   911 Call Center

            Trees downed blocking portions of I-91
            Northbound. Time estimated from radar.

&&
Local storm report, Jul 16, 7:58 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
758 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     3 WNW Winchendon        42.70N 72.10W
07/16/2024                   Worcester          MA   Fire Dept/Rescue

            Tree downed on wires on Royalston Road. Time
            estimated from radar.

0725 PM     Tstm Wnd Dmg     Royalston               42.68N 72.19W
07/16/2024                   Worcester          MA   911 Call Center

            Multiple trees downed in the town of
            Royalston. Time estimated from radar.

0725 PM     Tstm Wnd Dmg     Athol                   42.59N 72.22W
07/16/2024                   Worcester          MA   911 Call Center

            Multiple trees downed in the town of Athol.
            On Chester St, Old Keene Rd and Silver Lake
            Road. Tree through roof of home on Hillside
            Terrace. Time estimated from radar.

0720 PM     Tstm Wnd Dmg     2 N Orange              42.62N 72.30W
07/16/2024                   Franklin           MA   Fire Dept/Rescue

            Tree downed on wires on North Main St. Time
            estimated from radar.

&&
Local storm report, Jul 16, 8:25 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
825 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Dmg     3 NNW Hatfield          42.40N 72.63W
07/16/2024                   Hampshire          MA   911 Call Center

            Trees and wires downed on Pantry Road. Time
            estimated from radar.

0752 PM     Tstm Wnd Dmg     2 SW Whately            42.43N 72.65W
07/16/2024                   Franklin           MA   Amateur Radio

            Trees downed on Weber and Haydenville Road.
            Time estimated from radar.

&&
Local storm report, Jul 16, 8:34 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
834 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Dmg     Lunenburg               42.60N 71.72W
07/16/2024                   Worcester          MA   911 Call Center

            Multiple trees and powerlines downed in
            Lunenburg. Time estimated from radar.

0737 PM     Tstm Wnd Dmg     2 WNW Gardner           42.60N 72.02W
07/16/2024                   Worcester          MA   Fire Dept/Rescue

            Tree downed on Clark St. Time estimated from
            radar.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:01 PM EDTTornado WarningBOXFranklin, Hampshire, Worcester15 min
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester34 min
Jul 16, 8:32 PM EDTSevere Thunderstorm WarningBOXEssex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more43 min
Jul 16, 9:15 PM EDTSpecial Marine WarningBOX60 min
Jul 17, 3:20 AM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth17 hr
Jul 17, 3:39 PM EDTRip Current StatementBOXBristol, Dukes, Nantucket, Plymouth28 hr
Jul 17, 4:13 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire62 min
Jul 17, 4:47 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire58 min
Jul 17, 5:05 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire25 min
Jul 17, 5:26 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester64 min
Jul 17, 6:11 PM EDTSpecial Weather StatementBOXMiddlesex, Worcester64 min
Jul 17, 6:23 PM EDTSevere Thunderstorm WarningBOXHampden, Middlesex, Worcester67 min
Jul 17, 7:12 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk, Worcester23 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.